Review on November 05, 2009
Heartburn and acid regurgitation, symptoms of gastroesophageal reflux disease (GERD), are experienced by 60% of the American population today. According to previous studies, estrogen and progesterone may actually increase gastroesophageal reflux. To determine whether or not exogenous hormone use increases the symptoms of GERD, a further study was conducted. Special attention was given to the risk of GERD symptoms in postmenopausal women who use over-the-counter hormone preparation, postmenopausal hormone therapy and selective estrogen receptor modulators for the symptoms of menopause.
To establish said relationships, twenty-six years worth of detailed data on hormone use and other health-related factors was gathered from the Nurses' Health Study (NHS). The NHS is a cohort that was created in 1976 in America. 121, 700 female registered nurses, ages 30 to 55 filled out a questionnaire about the risk factors of cardiovascular disease and cancer. Every two years the participants completed follow-up questionnaires about personal habits, dietary information, medication use and medical diagnosis. For this specific study, an NHS questionnaire was sent out in 2002. It asked participants questions about how often they had heartburn or acid reflux.
Body mass index, smoking status, menopausal status, history of cancer and diabetes were taken into account. Information on types of post menopause hormone therapy was measured, including current use of over-the-counter preparations like "soy estrogen products" and "natural progesterone cream" that are used in attempts to ease many of the symptoms of menopause.
Among the 51, 637 suitable participants for this investigation, 23% reported heartburn or acid reflux at least once a week. Among these participants, 24% reported never using postmenopausal hormone replacement, 39% were former users and 22% were current users of estrogen only therapy, while 15% were current users of combined estrogen and progesterone therapy.
The potential of GERD symptoms in concurrence with postmenopausal hormone therapy was greater with increasing dosages of estrogen use. The risk of GERD symptoms lessened as time passed among participants who discontinued estrogen use.
Also, the use of over-the-counter hormone preparations including estrogen and progesterone, and selective estrogen receptor modulators showed a noticeable increased risk for GERD symptoms.
Many women use postmenopausal hormone therapy as an aid against the symptoms of menopause. This however can cause more side effects as seen by this study. Postmenopausal women who use hormone therapy, estrogen and progesterone, may experience an increase in the symptoms of GERD.